- The FDA announced a recall of cefepime, an intravenous drug used for pneumonia, urinary tract, skin, and abdominal infections
- The visible particles in the drug, which was distributed nationwide, can cause blood clots, strokes, and heart attacks, among other catastrophic issue
PUBLISHED: 08:14 EST, 16 October 2013 | UPDATED: 10:04 EST, 16 October 2013
Recall: Drug maker B Braun has recalled its 1 gram dose antibiotic cefepime after they were found to contain dangerous particles of hair, cotton, and metal
U.S. government health officials are alerting doctors to the recall of an injectable drug after vials of it were found to contain bits of metal, cotton, and hair.
B. Braun Medical Inc. issued the voluntary recall for its cefepime and dextrose antibiotic suspension used to combat pneumonia, urinary tract, skin, and abdominal infections.
The Food and Drug Administration warned Tuesday that the visible particles could cause catastrophic problems including blood clots, stroke, and heart attack if injected.
The drug was distributed to hospitals, pharmacies and medical suppliers nationwide, between February 4, 2013 and March 1, 2013.
The product affected by the recall comes from lot H3A744.
While cefepime is generally administered to hospitalized patients, some patients may continue to receive the drug at home after they leave the hospital.
Patients experiencing health problems should contact their physician. B. Braun asks that all quality issues of its product be reported to the FDA’s MedWatch Adverse Event Reporting program.
This is the first recall of cefepime, but it is not the first warning issued by the FDA concerning the drug.
In June 2012, the agency released an updated safety warning concerning the drug after research showed an increase risk of seizure in users with impaired kidney function.
The FDA suggested a cefepime dosage adjustment for such patients.
Dangerous: The drug is used for infections such as pneumonia and was distrubted nationwide. Catastrophic events like heart attack and stroke could occur from using the tainted drug
- FDA Drug Safety Communication: Cefepime and risk of seizure in patients not receiving dosage adjustments for kidney impairment
- B. Braun Medical Inc. Issues Voluntary Nationwide Recall of Lot H3A744, 1 gram Cefepime for Injection USP and Dextrose Injection USP Due to Visible Particulate Matter
- FDA Warns Doctors of Injectable Antibiotic Recall | wltx.com
Read more: http://www.dailymail.co.uk/news/article-2462888/Ew-Injectable-antibiotic-recall-prompted-floating-bits-hair-cotton-metal-inside-drug-vials.html#ixzz2hwKxDKD1 Follow us: @MailOnline on Twitter | DailyMail on Facebook
Categories: Lethal or Unintended Side Effects